Alert archive / Montana / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jul 5, 2004, 12:19 AM MDT for Yellowstone County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 12:19 AM MDT (06:19 UTC)
- Expired
- Jul 5, 2004, 6:15 AM MDT
- In force
- 6 hr
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Yellowstone County, MT
The radar
The Billings radar (KBLX), 15 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBYZ 050629
FFWBYZ
MTC111-051215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1219 AM MDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA
THIS INCLUDES THE CITY OF BILLINGS
* UNTIL 615 AM MDT
* AT 1215 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM THUNDERSTORMS OVER THE CITY OF BILLINGS.
THUNDERSTORMS HAVE DUMPED BETWEEN .75 INCHES TO AN INCH OF RAIN IN
THE LAST FEW HOURS CAUSING FLOODING OF NUMEROUS STREETS IN
DOWNTOWN BILLINGS. SEVERAL STREETS WERE CLOSED DUE TO FLOODING.
ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH TO AN INCH OF RAIN WILL
BE POSSIBLE IN THE WARNED AREA IN THE NEXT TWO HOURS WHICH WILL
EXACERBATE THE FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 4591 10860 4574 10870 4556 10841 4570 10817
4590 10817
$$
ARTHURWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:36 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 4, 8:36 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
836 PM MDT SUN JUL 4 2004
.SHORT TERM...VALID FOR MON AND TUE...
NO UPDATES TO FORECAST. SHOWERS AND THUNDERSTORMS STILL SCATTERED ACROSS
THE FORECAST AREA. TROUGH DIGGING INTO THE WEST BRINGING COLDER AIR
ALOFT AND INCREASED INSTABILITY. HOWEVER SETTING SUN WILL HELP OFFSET
THIS A LITTLE...BUT ENOUGH INSTABILITY WILL REMAIN TO KEEP HIGHS POPS
OVERNIGHT AS TROUGH PUSHES THROUGH. RAIN HAS BEEN HEAVY IN AREAS OF
THUNDERSTORMS. NWS BILLINGS PICKED UP .55 INCHES OF RAIN IN 20
MINUTES...WITH SOME AREAS IN THE EAST PICKING UP ALMOST 2 INCHES IN A
HALF HOUR OR LESS EARLIER THIS AFTERNOON. HEAVY RAIN SHOULD BE LESS OF A
THREAT OVERNIGHT...WITH SEVERE WEATHER CHANCES DECREASING. SCARLETT
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
PREVIOUS EXTENDED FORECAST PACKAGE REMAINS ON TRACK WITH ONLY MINOR
CHANGES THROUGH THE PERIOD...MAINLY TO TEMPERATURES...WINDS...AND THE
CHANCE OF PRECIPITATION. THE MEDIUM RANGE MODELS ARE GENERALLY IN GOOD
AGREEMENT EARLY WEDNESDAY WITH AN UPPER RIDGE AXIS OVER EASTERN MONTANA
AND AN UPPER TROUGH SWINGING ON-SHORE IN WESTERN CANADA. THE UKMET MODEL
IS THE FARTHEST NORTH WITH THE UPPER TROUGH EARLY WEDNESDAY...WITH THE
OTHER MODELS SLIGHTLY FARTHER SOUTH. THE 12Z GFS MODEL HAS THE UPPER
LOW ABOUT 300 MILES NORTHWEST OF THE 00Z GFS MODEL RUN FROM LAST
EVENING. THIS IS EVEN FARTHER NORTH THAN THE 12Z EUROPEAN MODEL RUN FROM
THIS MORNING. GIVEN THIS UNCERTAINTY...WILL LEAVE THE CHANCE OF
PRECIPITATION AS IT IS THROUGH THURSDAY NIGHT. THE UPPER LOW LIFTS
NORTHEAST FRIDAY...BUT A FEW SHORTWAVE DISTURBANCES WILL MOVE THROUGH
DURING THE BRIEF PERIOD OF SOUTHWEST FLOW AND WILL LEAVE IN THE SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN ZONES THROUGH
EARLY SATURDAY. THE EUROPEAN AND 00Z GFS MODEL SOLUTIONS THEN DIVERGE
SATURDAY WITH THE EUROPEAN CONTINUING SOUTHWEST FLOW OVER THE AREA. THE
00Z GFS BUILDS ANOTHER UPPER RIDGE OVER THE AREA WITH WARMING
TEMPERATURES EAST OF A SURFACE LOW OVER THE GREAT BASIN. HAVE INCREASED
TEMPERATURES SLIGHTLY SATURDAY THROUGH SUNDAY NIGHT TO ACCOUNT FOR THIS
PREFERRED SOLUTION. SHOWERS AND THUNDERSTORMS MAY NEED TO BE ADDED TO
THE WEEKEND FORECAST WITH THIS INCREASED WARMING AND RESULTING
INSTABILITY...BUT WITH THE EXTENDED GFS SHOWING LIMITED MOISTURE OVER
THE AREA WILL CONTINUE TO KEEP THIS PERIOD DRY. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 053/067 049/079 056/081 054/072 057/077 056/082 057/087
66/W 00/B 02/T 22/T 22/T 10/B 00/U
LVM 046/066 045/079 048/079 046/071 049/074 049/079 050/084
66/W 00/B 02/T 22/T 21/T 00/B 00/B
HDN 053/066 050/078 056/083 056/074 055/079 055/084 056/089
66/W 20/B 02/T 23/T 22/T 20/B 00/B
MLS 051/062 048/077 055/077 055/073 054/076 057/085 059/090
66/W 20/B 03/T 33/T 22/T 20/B 00/B
4BQ 051/062 047/079 054/077 056/076 055/079 055/082 056/085
66/W 20/B 03/T 33/T 32/T 20/B 00/U
BHK 051/060 045/075 051/077 054/075 053/075 053/081 056/086
66/W 30/B 03/T 33/T 22/T 20/B 00/B
SHR 053/063 046/079 054/081 054/079 049/077 051/082 052/087
66/W 20/B 03/T 33/T 22/T 22/T 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&Hazardous weather outlook, Jul 4, 4:04 AM MDT, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 404 AM MDT SUN JUL 4 2004 MTZ028>042-056>058-WYZ098-099-051003- CARTER-CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL- NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK- POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD- STILLWATER-SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE- INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...BROADUS... COLSTRIP...COLUMBUS...EKALAKA...FORSYTH...HARDIN...HARLOWTON... HYSHAM...LIVINGSTON...MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN 404 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE... AN UNUSUALLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THIS AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY EAST OF A SHERIDAN TO MILES CITY LINE...WITH LARGE HAIL THE MAIN THREAT ALONG WITH HEAVY RAINFALL. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:37 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 53 min |
| Jul 4, 7:11 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn | 64 min |
Nearby
Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.